Figure 1. Color fundus photographs and spectral-domain optical coherence tomographic scans. Fundus photographs of the right (A) and left (B) maculae demonstrate yellow-brown, ovoid irregularities of the retinal pigment epithelium involving the fovea in each eye. Spectral-domain optical coherence tomographic horizontal raster scans through the right (C) and left (D) foveae have outer retinal thinning and disorganization overlying subretinal fluid and nodular thickening of the retinal pigment epithelial band with intervening transmission defects from retinal pigment epithelial thinning. I indicates inferior; N, nasal; S, superior; and T, temporal.
Figure 2. Fluorescein angiograms. A, Early venous fluorescein angiogram of the left macula shows a lobular hypofluorescent area of blockage corresponding to the placoid lesion in Figure 1B. B, Late-frame image shows a resolving choriocapillaris-filling defect and focal areas of hyperfluorescence at the lesion's borders.
El Sanhouri A, Sisk RA, Petersen MR. Mortality From Cerebral Vasculitis Associated With Rapid Steroid Taper During Treatment of Acute Posterior Multifocal Placoid Pigment Epitheliopathy. Arch Ophthalmol. 2012;130(7):935-937. doi:10.1001/archophthalmol.2011.2522
Author Affiliations: Cincinnati Eye Institute, Cincinnati, Ohio.
The clinical course associated with acute posterior multifocal placoid pigment epitheliopathy (APMPPE) is usually benign, with complete resolution of both ocular and systemic symptoms.1 Rarely, APMPPE has been associated with cerebral vasculitis.2 We report a case of APMPPE complicated by cerebral vasculitis and ultimately death.
A 53-year-old woman had an intense, constant headache for 3 weeks without viral prodrome. She subsequently developed sudden bilateral dimming of central vision and photopsias. Findings on initial neurological evaluation and magnetic resonance imaging of the brain with and without contrast were normal. Her medical history was significant only for Crohn disease. Visual acuities were 20/400 OD and counting fingers at 3 ft OS. Neither eye had anterior chamber or vitreous inflammation. Both maculae had creamy, yellow, placoid lesions that blocked fluorescence early and stained late by fluorescein angiography (Figure 1 and Figure 2). Spectral-domain optical coherence tomography showed irregularly thickened and disrupted retinal pigment epithelium with overlying photoreceptor disorganization and mild subretinal fluid bilaterally. The diagnosis of APMPPE was made, and the patient began treatment with 80 mg of oral prednisone daily.
One week later, visual acuities improved to 20/40 OD and counting fingers at 4 ft OS, and the intensity of the headaches decreased. Oral prednisone was tapered from 80 mg/d to 20 mg/d over 5 days. On the sixth day, when the patient received 20 mg of prednisone, she developed a worsening headache and decreased responsiveness. She was admitted to a tertiary care academic hospital, where she developed respiratory distress and was intubated. A helically acquired axial computed tomographic scan of the brain without contrast with 5-mm slices showed extensive multifocal cortical infarcts, a 7-mm midline shift, and tonsillar herniation, which contraindicated lumbar puncture for cerebrospinal fluid analysis. Despite receiving 1 g of intravenous methylprednisolone sodium succinate daily for 3 days, she died. Autopsy was refused.
To our knowledge, only 2 other studies have reported death secondary to cerebrovascular complications of APMPPE.2,3 In our case, like the 2 other reports, death occurred when oral prednisone was rapidly tapered to a dose of 20 mg/d. From a review of 9 patients with APMPPE who had strokes, patients were less likely to have a second stroke or die if they received high-dose corticosteroids (60 mg prednisone equivalent or greater) followed by a prolonged, gradual taper or initiation of a steroid-sparing agent.4
The choroidal inflammatory lesions of APMPPE have been associated with systemic necrotizing vasculitides, such as Wegener granulomatosis and polyarteritis nodosa, that require aggressive, prolonged immune suppression to prevent significant morbidity or death.5 Both angiographic and histopathologic evidence of granulomatous cerebral vasculitis has been demonstrated in patients with cerebrovascular complications from APMPPE.2
We recommend a low threshold for neurologic and rheumatologic consultation and initiation of high-dose corticosteroids. Once steroids are initiated, they should not be tapered until quiescence of choroidal inflammation and resolution of the neurologic symptoms, as these may represent active vasculitic disease. Thereafter, we recommend tapering corticosteroids according to expert guidelines proposed for other ocular inflammatory disorders.6 In these rare circumstances, a cautious corticosteroid taper with close monitoring of systemic adverse effects may avoid cerebrovascular complications and death.
Correspondence: Dr Sisk, Cincinnati Eye Institute, 1945 CEI Dr, Cincinnati, OH 45242 (firstname.lastname@example.org).
Author Contributions: Drs Sisk and Petersen had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Financial Disclosure: None reported.